Alert archive / Tennessee / Special Weather Statements in 2014

Special Weather Statement, NWS Memphis, TN

August 6, 2014Dyer County, Tennessee

NWS Memphis, TN issued this special weather statement at Aug 6, 2014, 6:48 PM CDT for Dyer County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 6:48 PM CDT (23:48 UTC)
Expired
Aug 6, 2014, 7:15 PM CDT
In force
27 min
Issued by
NWS Memphis, TN

County Dyer County, TN

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS84 KMEG 062348
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT WED AUG 6 2014

TNZ019-020-051-070015-
CROCKETT TN-DYER TN-GIBSON TN-
648 PM CDT WED AUG 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

  NORTH CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  EASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WEST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS 
BETWEEN 40 TO 50 MPH WAS LOCATED 4 MILES SOUTH OF NEWBERN AT 648 PM 
CDT...MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...DYER AND GIBSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3604 8902 3589 8926 3608 8938 3620 8926
TIME...MOT...LOC 2348Z 315DEG 29KT 3603 8922

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:50 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 3:50 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED AUG 6 2014

.DISCUSSION...

A WEAK SURFACE FRONT REMAINS STRETCHED ACROSS NORTHEAST PORTIONS
OF THE FORECAST AREA THIS AFTERNOON. WEAK NORTHWEST FLOW ALOFT
ALONG WITH LIFT ALONG THE FRONT AND STRONG INSTABILITY...WITH
MLCAPES IN EXCESS OF 2500 J/KG...WILL RESULT IN A CORRIDOR OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON AND
EARLY EVENING. THIS AREA WILL EXTEND FROM THE MISSOURI BOOTHEEL
INTO NORTHWEST TENNESSEE. LATER THIS EVENING...CONVECTION SHOULD
DIMINISH IN COVERAGE. BY LATE TONIGHT...A MID LEVEL SHORTWAVE NOW
OVER THE SOUTHERN PLAINS WILL BEGIN TO ENHANCE LIFT OVER NORTHWEST
SECTIONS OF THE REGION AND RESULT IN INCREASING CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS BEFORE SUNRISE.

THE SHORTWAVE DISTURBANCE WILL CONTINUE TO SLOWLY MOVE ACROSS THE
REGION THURSDAY AND THURSDAY NIGHT BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE GREATEST POTENTIAL FOR STORMS WILL
REMAIN ACROSS THE NORTH HALF OF THE REGION IN CLOSEST PROXIMITY TO
A STALLED SURFACE BOUNDARY AND ANY LEFT OVER OUTFLOW BOUNDARIES.
MODERATE TO STRONG INSTABILITY MAY ALLOW A FEW STORMS TO BECOME
STRONG TO SEVERE MAINLY THURSDAY AFTERNOON AND EVENING. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES
EXCEED 2 INCHES.

SEVERAL DISTURBANCES WILL MOVE ACROSS THE MID SOUTH IN NORTHWEST
FLOW ALOFT THROUGH THE WEEKEND AS A SURFACE FRONTAL BOUNDARY
REMAINS QUASI-STATIONARY ACROSS THE REGION. THIS SHOULD RESULT IN
PERIODS OF UNSETTLED WEATHER AND HIGHER THAN CLIMO POPS THROUGH
SUNDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE AREA. A FEW
STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL CANNOT BE
RULED OUT THROUGH THE PERIOD AS MODERATE INSTABILITY REMAINS IN
PLACE AND DEEP LAYER SHEAR BECOMES ENHANCED WITH EACH PASSING
SHORTWAVE. TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD ALONG WITH SEASONABLY HIGH HUMIDITY
LEVELS.

BROAD UPPER LEVEL TROUGHING SHOULD REMAIN IN PLACE EVEN INTO NEXT
WEEK WHICH SHOULD KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS
ONGOING ACROSS PORTIONS OF THE MID SOUTH. TEMPERATURES SHOULD
REMAIN SEASONABLE THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HAVE REMOVED MENTION
OF VCTS WORDING AT KJBR AS CONVECTION THIS AFTERNOON SHOULD STAY
WELL TO THE NORTH. HAVE ALSO REMOVED MENTION OF FOG AT KMKL AND
KTUP AS NO FOG OCCURRED THIS MORNING THUS SEE NO REASON WHY IT
WOULD OCCUR TONIGHT. HOWEVER...DID MENTION VCTS WORDING AT KJBR
AFTER 13Z AS A DYING MCS MAY MOVE INTO NE ARKANSAS DURING THE
MORNING HOURS. W WINDS AROUND 6-8 KTS WILL BECOME LIGHT AND
VARIABLE AFTER 00Z. EXPECT WINDS TO BECOME SW AT 5-7 KTS AROUND 14-15Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 6, 3:56 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT WED AUG 6 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
356 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO
NORTHWEST TENNESSEE. SMALL HAIL AND STRONG WINDS WILL BE THE
GREATEST RISKS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY. IN ADDITION
TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES OVER THE NEXT SEVERAL DAYS.

JLH

In the hours before

Special weather statement, Aug 6, 5:34 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED AUG 6 2014

TNZ050-052-062300-
HAYWOOD TN-MADISON TN-
534 PM CDT WED AUG 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  EAST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTHEAST OF LEIGHTON AT 534 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN HAYWOOD AND MADISON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3562 8891 3550 8893 3552 8910 3565 8911
TIME...MOT...LOC 2234Z 277DEG 7KT 3559 8903
Special weather statement, Aug 6, 5:46 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED AUG 6 2014

TNZ052-054-062315-
HENDERSON TN-MADISON TN-
546 PM CDT WED AUG 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES WEST OF BLUE GOOSE AT 547 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HENDERSON AND MADISON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3572 8851 3558 8864 3572 8881 3579 8875
TIME...MOT...LOC 2247Z 300DEG 5KT 3572 8872
Special weather statement, Aug 6, 6:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT WED AUG 6 2014

TNZ019-020-051-070015-
CROCKETT TN-DYER TN-GIBSON TN-
648 PM CDT WED AUG 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

  NORTH CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  EASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WEST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS
BETWEEN 40 TO 50 MPH WAS LOCATED 4 MILES SOUTH OF NEWBERN AT 648 PM
CDT...MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...DYER AND GIBSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3604 8902 3589 8926 3608 8938 3620 8926
TIME...MOT...LOC 2348Z 315DEG 29KT 3603 8922

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:34 PM CDTSpecial Weather StatementMEGMadison26 min
Aug 6, 5:46 PM CDTSpecial Weather StatementMEGMadison29 min
Aug 6, 6:53 PM CDTFlash Flood WarningMEGCarroll, Gibson, Madison3 hr
Aug 6, 6:55 PM CDTFlash Flood WarningMEGDyer, Obion2 hr
Aug 6, 5:42 PM CDTFlash Flood WarningMEGClay, Greene3 hr
Aug 6, 4:31 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot44 min

Nearby

Special Weather Statements in Tennessee, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.